Kansas, 2012

Hail and Damaging Winds in Kansas, September 6, 2012

September 6, 2012 · NWS DDC · 25 events in 6 counties and zones

A mid-level short wave trough approaching Kansas helped to lift an increasingly unstable early September airmass during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A mid-level short wave trough approaching Kansas helped to lift an increasingly unstable early September airmass during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 6, 2:56 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 6, 2:56 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT THU SEP 6 2012

...UPDATED FOR SHORT TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 1043 PM CDT WED SEP 5 2012

THE 06.00Z 250 HPA SYNOPTIC MAP SHOWED FAIRLY STRONG FLOW ACROSS THE
NORTHERN 2/3RDS OF THE COUNTRY WITH MANY RAOB SITES REPORTING WINDS
BETWEEN 50 KT AND 75 KT. A FEW JET STREAKS WERE NOTED ACROSS CENTRAL
CALIFORNIA, THE MIDWEST, AND FINALLY ACROSS SOUTHEAST CANADA WITH WINDS
IN THE 75 KT TO 80 KT RANGE. AT 500 HPA, SOME MID LEVEL MOISTURE ADVECTION
WAS NOTED DOWNSTREAM OF A 579 DM CYCLONE LOCATED ACROSS THE EASTERN
PACIFIC. AN LONGITUDINALLY (WEST TO EAST) ELONGATED 591 DM ANTICYCLONE
WAS NOTED FROM THE DESERT SOUTHWEST EASTWARD ACROSS THE LONE STAR STATE.
A DEEP 550 DM CYCLONE WAS NOTED ACROSS NE MANITOBA WITH SEVERAL SHORTWAVE
TROFS ASSOCIATED WITH THIS PRESSURE PERTURBATION LOCATED ACROSS THE
CANADIAN PRAIRIES AND EXTENDING SOUTHWARD ACROSS THE INTERNATIONAL BORDER.
CYCLONIC FLOW WAS ALSO NOTED EAST OF FLORIDA. THE KDDC RAOB SHOWED SOME
MID LEVEL MOISTURE FROM 550 HPA TO 450 HPA. AT 700 HPA, FAIRLY COLD
TEMPERATURES IN THE 0 DEG C TO -3 DEG C RANGE WERE NOTED IN THE WAKE
OF A COLD FRONT ACROSS THE CENTRAL CANADIAN PRAIRIES. CLOSER TO KANSAS,
VALUES OF 11 DEG C TO 12 DEG C WERE NOTED ACROSS KDDC COUNTRY. CYCLONIC
FLOW WAS NOTED ACROSS THE NORTHEASTERN GULF OF MEXICO IN ASSOCIATION
WITH INVEST 90L. AT 850 HPA, THE WARMEST LOW LEVEL TEMPERATURES WITH
VALUES IN THE LOWER 30S DEG C RANGE EXTENDED ACROSS THE ROCKIES AND
INTO THE GREAT BASIN. VALUES ACROSS KANSAS WERE FAIRLY SEASONAL WITH
MANY RAOBS SITES IN THE LOWER 20S DEG C ACROSS THE CENTRAL PLAINS. AT
THE SURFACE, A STATIONARY BOUNDARY WAS NOTED ACROSS TEXAS AND OKLAHOMA
WITH DEWPOINTS IN THE 60S DEG F AND 70 DEG F SOUTH OF SAID BOUNDARY.
INVEST 90L WAS SE OF NEW ORLEANS AND A FEW FISH STORMS WERE LOCATED
ACROSS THE ATLANTIC BASIN.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 349 PM CDT THU SEP 6 2012

A SHORTWAVE TROUGH WAS APPROACHING THE NORTHERN PLAINS EARLY THIS
AFTERNOON, WITH THE ASSOCIATED COLD FRONT MOVING INTO SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE AS OF 20Z. THE SURFACE
CYCLONE WAS NOTED OVER NORTHERN NEBRASKA AND A DRYLINE EXTENDED
SOUTHWESTWARD FROM THE LOW INTO NORTHWEST KANSAS. LOW LEVEL
MOISTURE ADVANCED NORTHWARD INTO KANSAS TODAY AS LEE TROUGHING
DEVELOPED IN ADVANCE OF THE UPPER-LEVEL TROUGH. THIS ALSO ALLOWED
SURFACE TEMPERATURES TO WARM INTO THE MID TO UPPER 90S. SURFACE
BASED CAPE VALUES RANGED FROM 1500 TO 2000 K/JG EARLY THIS AFTERNOON.
THE VERTICAL WIND SHEAR PROFILE WAS FAVORABLE FOR MID-LEVEL
ROTATION WITH THE STORMS WITH 0-6 KM SHEAR RANGING FROM 30 TO 40
KTS. UPPER-LEVEL WIND SHEAR (6-11 KM) WAS ALSO RESPECTABLE AT
AROUND 30 KTS. GIVEN THESE CONDITIONS, HAIL AS LARGE AS GOLFBALLS
OR EVEN TENNIS BALLS IS POSSIBLE. GIVEN THE HIGH CLOUD BASES,
STRONG DOWNBURST WINDS ARE ALSO POSSIBLE WITH GUSTS AS HIGH AS 70
MPH. GIVEN THE MODEST MID-LEVEL FORCING, THE STORMS MAY STAY
SCATTERED, BUT ANY COLD POOL GENERATION COULD ALLOW THE INDIVIDUAL
STORMS TO GROW UPSCALE INTO LINE SEGMENTS/BOWS.

LATER TONIGHT AND EARLY FRIDAY, THE MAIN UPPER-LEVEL SHORTWAVE
TROUGH WILL APPROACH KANSAS. SO AFTER A LULL OVERNIGHT, MORE SHOWERS
AND THUNDERSTORMS ARE POSSIBLE, BUT THESE WILL PROBABLY NOT BE
SEVERE AND SHOULD BE ELEVATED IN NATURE. THIS ACTIVITY WILL PROBABLY
LINGER INTO EARLY AFTERNOON IN SOUTH CENTRAL KANSAS. TEMPERATURES
WILL BE MUCH COOLER FRIDAY WITH HIGHS IN THE UPPER 70S. HIGH WINDS
ARE EXPECTED DURING THE FIRST PART OF FRIDAY GIVEN THE EXPECTED
STRONG PRESSURE GRADIENT BEHIND THE FRONT. THEREFORE, A WIND ADVISORY
WAS ISSUED FOR ALL OF CENTRAL AND SOUTHWEST KANSAS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 204 PM CDT THU SEP 6 2012

UPPER LEVEL TROUGH WILL CROSS INTO THE MISSISSIPPI VALLEY FRIDAY
NIGHT AS AN AREA OF HIGH PRESSURE AT THE SURFACE BEGINS TO BUILD
INTO THE CENTRAL PLAINS. BY 12Z SATURDAY THE CENTER OF THIS SURFACE
HIGH IS FORECAST TO BE LOCATED IN NORTHWEST KANSAS. THIS HIGH THEN
MOVES SLOWLY SOUTHEAST WITH THE SURFACE RIDGE AXIS FORECAST TO
BE LOCATED NEAR SOUTH CENTRAL KANSAS BY 12Z SUNDAY. GIVEN CLEAR
SKIES AND LIGHT WINDS NEAR THE CENTER OF THIS HIGH WILL UNDERCUT THE
COOLEST GUIDANCE IN THESE TWO AREAS FRIDAY NIGHT AND SATURDAY NIGHT.
AT THIS TIME WOULD NOT BE SURPRISED TO SEE A FEW AREAS FALLING BACK
INTO THE MID 40S ACROSS NORTH CENTRAL OR WEST CENTRAL KANSAS FRIDAY
NIGHT. SATURDAY NIGHT THE COOLER TEMPERATURES MAY BE LOCATED ACROSS
SOUTH CENTRAL KANSAS WITH LOWS BOTTOMING OUT NEAR 50. AS FOR HIGHS
ON SATURDAY WILL STAY CLOSE TO THE PREVIOUS FORECAST GIVEN THAT THE
GFS, ECMWF AND NAM 850MB TEMPERATURES AT 00Z SUNDAY VARIED FROM
AROUND 15 IN SOUTH CENTRAL KANSAS TO THE LOWER 20S NEAR THE COLORADO
BORDER.

ON SUNDAY AN UPPER LEVEL RIDGE WILL BUILD EAST ACROSS THE ROCKIES AS
A TROUGH OF LOW PRESSURE AT THE SURFACE DEVELOPS ALONG THE LEE OF
THE ROCKIES. ENHANCED WESTERLY DOWNSLOPE IS EXPECTED AND 850-700MB
TEMPERATURES WILL BEGIN TO WARM. THIS WARMING TREND WILL CONTINUE
THROUGH EARLY NEXT WEEK AND BASED ON THE FORECAST 850MB TEMPERATURES
AT 00Z TUESDAY IT STILL APPEARS THAT HIGHS REBOUNDING BACK INTO THE
90S EARLY NEXT WEEK STILL LOOKS ON TRACK. IN ADDITION TO THESE
WARMER TEMPERATURES DRIER AIR WILL ALSO BE RETURNING TO WESTERN
KANSAS WHICH WILL RESULT IN AN INCREASE IN FIRE DANGER LEVEL BY
MONDAY AFTERNOON.

ON TUESDAY A COLD FRONT WILL MOVE SOUTH TOWARDS WESTERN KANSAS AS
AN UPPER LEVEL TROUGH EXITS THE ROCKIES AND MOVES OUT INTO THE
NORTHERN PLAINS. AHEAD OF THIS FRONT IT WILL BE ANOTHER WARM DAY
WITH 850MB TEMPERATURES CONTINUING TO SUPPORT HIGHS IN THE 90S. IN
ADDITION GIVEN THE INSTABILITY THERE WILL ALSO BE A CHANCE FOR
THUNDERSTORMS AS WELL TUESDAY NIGHT AS THIS COLD FRONT CROSSES
SOUTHWEST KANSAS. BY EARLY WEDNESDAY THE COLD FRONT IS FORECAST TO
BE LOCATED ACROSS THE PANHANDLE OF TEXAS AND OKLAHOMA. TEMPERATURES
MID WEEK ARE EXPECTED TO RANGE FROM THE MID 70S TO LOWER 80S GIVEN
THE EXPECTED CLOUD COVER AND 925-850MB TEMPERATURES BEHIND THE COLD
FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1235 PM CDT THU SEP 6 2012

SOUTH WINDS AT 10 TO 15KTS WILL PERSIST THROUGH 11Z-12Z FOLLOWED BY A
WIND SHIFT TO THE NORTH AND INCREASE IN SPEED TO 25-30KTS AS A
COLD FRONT PASSES. THUNDERSTORMS ARE POSSIBLE IN VICINITY OF THE
TAFS (DDC/GCK/HYS) BETWEEN 22Z AND 03Z. THESE STORMS COULD CONTAIN
STRONG WIND GUSTS AND HAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  79  49  77 /  40  40  10   0
GCK  63  77  47  77 /  20  20  10   0
EHA  63  77  53  77 /  20  10  10  10
LBL  64  79  51  77 /  20  20  10   0
HYS  63  77  47  78 /  30  30  10   0
P28  69  80  53  79 /  50  60  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 5 AM CDT /4 AM MDT/ TO NOON CDT /11 AM MDT/
FRIDAY FOR KSZ030-031-043>046-061>064-074>077-084-085.

WIND ADVISORY FROM 8 AM TO 3 PM CDT FRIDAY FOR KSZ065-066-
078>081-086>090.

&&

SHORT TERM...FINCH
LONG TERM...BURGERT
AVIATION...FINCH
Hazardous weather outlook, Sep 6, 9:45 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 AM CDT THU SEP 6 2012

KSZ030-031-043>046-061>066-074>081-084>090-071130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1045 AM CDT THU SEP 6 2012 /945 AM MDT THU SEP 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 5 PM ACROSS
WESTERN KANSAS AND BECOME SEVERE, WITH HAIL AS LARGE AS 2 INCHES IN
DIAMETER AND WIND GUSTS POSSIBLY AS HIGH AS 70 MPH. THE BEST
CHANCE OF STORMS INITIALLY WILL BE ALONG A CORRIDOR FROM ELKHART
TO ULYSSES TO NESS CITY TO WAKEENEY. IF THE STORMS HOLD TOGETHER
AND MOVE TO THE SOUTHEAST INTO THE EVENING HOURS, THEN LOCATIONS
FURTHER SOUTHEAST SUCH AS LARNED, PRATT, DODGE CITY ENGLEWOOD AND
COLDWATER COULD BE AFFECTED. KEEP IN MIND THAT A SOLID LINE OF
STORMS MAY NOT OCCUR, BUT RATHER A FEW INDIVIDUAL STORM CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD LINGER INTO FRIDAY MORNING. THE MAIN THREAT WILL
BE LIGHTNING.

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ACROSS THE REGION WEDNESDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. LIGHTNING IS THE MAIN THREAT
WITH THE STORMS.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY
AS TEMPERATURES WARM INTO THE 90S AND AFTERNOON RELATIVE HUMIDITY
DROPS TO BELOW 15 PERCENT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 3 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

17 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Lane

When
September 6, 4:10 PM CST
Where
Lane County, 5.63 mi N of Shields
Measured
0.75 in hail
Reported by
Public
Coordinates
38.700, -100.430

Hail, Lane

When
September 6, 4:36 PM CST
Where
Lane County, 0.88 mi NW of Pendennis
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -100.340

Thunderstorm Wind, Lane

When
September 6, 4:36 PM CST
Where
Lane County, 0.88 mi NW of Pendennis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.640, -100.340

Winds were estimated to be 60 MPH.

Hail, Ness

When
September 6, 4:38 PM CST
Where
Ness County, 4.68 mi SW of Utica
Measured
2.5 in hail
Reported by
Public
Coordinates
38.610, -100.240

Most of the hail was between ping pong ball and golf ball size with just a few between hen egg and tennis ball size.

Hail, Lane

When
September 6, 4:40 PM CST
Where
Lane County, 3.52 mi ESE of Pendennis
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -100.270

Hail, Ness

When
September 6, 4:45 PM CST
Where
Ness County, 4.68 mi SW of Utica
Measured
1.5 in hail
Reported by
Public
Coordinates
38.610, -100.240

Hail, Ness

When
September 6, 4:51 PM CST
Where
Ness County, 6.15 mi SSW of Utica
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.570, -100.220

Hail, Ness

When
September 6, 5:15 PM CST
Where
Ness County, 4.28 mi NNW of Laird
Measured
1.75 in hail
Reported by
Public
Coordinates
38.510, -100.070

Hail, Ness

When
September 6, 5:25 PM CST
Where
Ness County, 3.2 mi NNE of Laird
Measured
1.75 in hail
Reported by
Public
Coordinates
38.490, -100.020

Most of the hail was smaller hail.

Thunderstorm Wind, Ness

When
September 6, 5:40 PM CST
Where
Ness County, 9.69 mi S of Ness City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.310, -99.910

Large hale bales were blown off a semi trailer on highway 283.

Thunderstorm Wind, Ness

When
September 6, 5:40 PM CST
Where
Ness County, 4.28 mi SSE of Ransom
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.570, -99.910

Two power poles were blown down.

Hail, Ness

When
September 6, 5:50 PM CST
Where
Ness County, 1.38 mi S of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -99.900

Hail, Ness

When
September 6, 6:00 PM CST
Where
Ness County, 7.28 mi SSW of Bazine
Measured
0.88 in hail
Reported by
Public
Coordinates
38.360, -99.750

Hail, Ness

When
September 6, 6:15 PM CST
Where
Ness County, 0.54 mi W of Beeler
Measured
0.88 in hail
Reported by
Public
Coordinates
38.430, -100.210

Thunderstorm Wind, Ness

When
September 6, 6:15 PM CST
Where
Ness County, 0.54 mi W of Beeler
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.430, -100.210

Winds were estimated to be gusting to 70 MPH.

Hail, Ness

When
September 6, 6:25 PM CST
Where
Ness County, 10.22 mi SSE of Bazine
Measured
0.75 in hail
Reported by
Public
Coordinates
38.320, -99.590

Hail, Ford

When
September 6, 6:30 PM CST
Where
Ford County, 4.97 mi SSW of Wilroads
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -99.950

Hail, Pawnee

When
September 6, 6:35 PM CST
Where
Pawnee County, 5.55 mi NW of Burdett Rozel Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.280, -99.550

Thunderstorm Wind, Pawnee

When
September 6, 6:35 PM CST
Where
Pawnee County, 5.55 mi NW of Burdett Rozel Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.280, -99.550

Winds were estimated to be gusting to 65 MPH.

Hail, Ness

When
September 6, 6:50 PM CST
Where
Ness County, 11.38 mi SSW of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.290, -99.950

Thunderstorm Wind, Hodgeman

When
September 6, 7:15 PM CST
Where
Hodgeman County, 9.79 mi W of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.080, -100.080

Winds were estimated to be gusting to 60 MPH.

Hail, Hodgeman

When
September 6, 7:25 PM CST
Where
Hodgeman County, 3.88 mi SW of Hanston
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -99.770

Hail, Hodgeman

When
September 6, 7:30 PM CST
Where
Hodgeman County, 5.53 mi S of Hanston
Measured
0.75 in hail
Reported by
Public
Coordinates
38.040, -99.720

Thunderstorm Wind, Pratt

When
September 6, 11:40 PM CST
Where
Pratt County, 0.69 mi S of Cairo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.640, -98.570

Tree limbs up to 4 inches in diameter were blown down.

Thunderstorm Wind, Pratt

When
September 6, 11:45 PM CST
Where
Pratt County, 0.88 mi SE of Cairo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.640, -98.560

Strong winds blew down tree limbs up to 14 inches in diameter. The high wind was accompanied by torrential rainfall and appears to have been the result of a microburst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413728, 413729, 413749, 413731, 413732, 413733, 413734, 413737, 413738, 413748, 413753, 413739, 413740, 413741, 413750, 413742, 413743, 413744, 413751, 413745, 413752, 413746, 413747, 413756, 413755.